Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On a $ 4$-manifold homology equivalent to a bouquet of surfaces


Author: Akio Kawauchi
Journal: Trans. Amer. Math. Soc. 262 (1980), 95-112
MSC: Primary 57Q35; Secondary 57M99
DOI: https://doi.org/10.1090/S0002-9947-1980-0583848-4
MathSciNet review: 583848
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives some algebraic invariants for a piecewise linear imbedding of a surface into some 4-manifold inducing a Z or Q-homology isomorphism. Several examples are obtained by using these invariants.


References [Enhancements On Off] (What's this?)

  • [1] S. E. Cappell and J. L. Shaneson, Totally spineless manifolds, Illinois J. Math. 21 (1977), 231-239. MR 0442946 (56:1321)
  • [2] W. T. Eaton, C. P. Pixley and G. A. Venema, A topological embedding which cannot be approximated by a piecewise linear embedding, Notices Amer. Math. Soc. 24 (1977), A-302.
  • [3] R. H. Fox and J. W. Milnor, Singularities of 2-spheres in 4-space and cobordism of knots, Osaka J. Math. 3 (1966), 257-267. MR 0211392 (35:2273)
  • [4] C. H. Giffen, Disciplining dunce hats in 4-manifolds (preprint).
  • [5] M. Kato, Embeddings of spheres and balls in codimension $ \leqslant \,2$, Invent. Math. 10 (1970), 89-107. MR 0270379 (42:5268)
  • [6] A. Kawauchi, On links not cobordant to split links (preprint). MR 584558 (82d:57011)
  • [7] -, A partial Poincaré duality theorem for infinite cyclic coverings, Quart. J. Math. Oxford Ser. 26 (1975), 437-458. MR 0394691 (52:15490)
  • [8] -, $ \tilde H$-cobordism. I: The group among three dimensional homology handles, Osaka J. Math. 13 (1976), 567-590. MR 0433474 (55:6450)
  • [9] -, On quadratic forms of 3-manifolds, Invent. Math. 43 (1977), 177-198. MR 0488074 (58:7645)
  • [10] -, On the Alexander polynomials of cobordant links, Osaka J. Math. 15 (1978), 151-159. MR 0488022 (58:7599)
  • [11] -, Three dimensional homology handles and circles, Osaka J. Math. 12 (1975), 565-581. MR 0391110 (52:11932)
  • [12] -, Imbedding problem of 3-manifolds into 4-manifolds (in preparation).
  • [13] H. Lambert, A class of non-splittable links, Michigan Math. J. 24 (1977), 45-50. MR 0482738 (58:2792)
  • [14] J. Levine, Invariants of knot cobordism, Invent. Math. 8 (1969), 98-110. MR 0253348 (40:6563)
  • [15] Y. Matsumoto, A 4-manifold which admits no spine, Bull. Amer. Math. Soc. 81 (1975), 467-470. MR 0380814 (52:1711)
  • [16] -, Some counterexamples in the theory of embedding manifolds in codimension two, Sci. Papers College Gen. Ed. Univ. Tokyo 25 (1975), 49-57. MR 0397745 (53:1603)
  • [17] -, Secondary intersectional properties of 4-manifolds and Whitney's trick, Proc. Sympos. Pure Math., vol. 32, Amer. Math. Soc., Providence, R. I., 1978, pp. 99-107.
  • [18] -, Wild embeddings of piecewise linear manifolds in codimension two (preprint).
  • [19] J. W. Milnor, Infinite cyclic coverings, Conference on the Topology of Manifolds, Prindle, Weber & Schmidt, Boston, Mass., 1968. MR 0242163 (39:3497)
  • [20] -, On isometries of inner product spaces, Invent. Math. 8 (1969), 83-97. MR 0249519 (40:2764)
  • [21] K. Murasugi, On a certain numerical invariant of link types, Trans. Amer. Math. Soc. 117 (1967), 387-422. MR 0171275 (30:1506)
  • [22] N. Smythe, Boundary links, Topology Seminar, Wisconsin, 1965, Ann. Math. Studies, no. 60, Princeton Univ. Press, Princeton, N. J., 1966, pp. 69-72.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q35, 57M99

Retrieve articles in all journals with MSC: 57Q35, 57M99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0583848-4
Keywords: 4-manifold, piecewise linear imbedding, quadratic form, Alexander polynomial, local signature
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society